— -- A treatment meant to eradicate a parasite ended up killing hundreds of fish at a Texas aquarium.
The Texas State Aquarium, located in Corpus Christi, said this week that nearly 400 fish had a deadly reaction to a “commonly used” drug administered to control a “particularly difficult” parasite that was not responding to other treatments.
The fish in the Island of Steel and Flower Gardens exhibits had an “adverse reaction” to the medication Tuesday night, officials said. Staff members at the aquarium worked throughout the night Tuesday to save as many fish as possible, but “considerable losses” were sustained.
“This is a very sad day at the Texas State Aquarium,” Aquarium Chief Marketing Officer Richard E. Glover, Jr said in a statement. “We are working diligently to find out what caused the adverse reaction, and we will keep the public informed with any updates.”
Bald Eagles Spotted on Webcam Protecting Eggs From the Snow
Dozens in Mississippi Treated for 'Spice' Overdose Symptoms
Aquarium officials said in a statement that staff had tested the treatment on an individual smaller exhibit with no adverse reaction prior to administering it into the larger exhibit.
The loss represents about 13 percent of the aquarium’s overall collection, which included sharks, green moray eels, spadefish and other marine life.
Tom Schmid, the president and CEO of the Texas State Aquarium, told ABC News affiliate KIII-TV on Thursday the aquarium has seen an outpouring of support from aquariums and scientists from around the world.
“We’ve been contacted by over two dozen aquariums that have offered to send us animals, offer assistance, send personnel, aquariums from as far away as Singapore,” he told KIII-TV on Thursday. “Our aquarium friends all over the country, they've been very supportive of us and so we're in the process now of developing a plan to repopulate all the aquariums and we're going to be starting that next week.”
The aquarium has sent water samples from affected exhibits to testing laboratories in hopes of obtaining a clear explanation for what caused the adverse reaction.